Jump to content
CrazyBoards.org

Depakote & lithium issues


Recommended Posts

Just when I have come to terms with being loaded with meds, and dealing with the various side effects, I get the news that two of the meds are messing with my body in ways that are more than simply annoying. My platelet count is way down (divalproex sodium/Depakote) and my TSH is elevated (lithium). So I am now on levothyroxine sodium (Synthroid), and may need to go see a hematologist if my platelet count goes any lower. I already have a mild clotting disorder, so for my level to be so low, I am concerned. Not to mention that both of the drugs haven't caused me horrible problems, and may even be working-- I've been on nortriptyline for well over two months and haven't gone completely berserk as I have done with other ADs. Of course, I am depressed, dead inside, feel like a robot, etc., but I am not cycling too much, my suicidality is diminished, and my SI is under control. Which may be the best I can hope for considering the avalanche of shit that landed on me in the last few months.

Considering my low dosage, and the low levels of meds I have circulating in me (lith. is 0.4-0.6- which is about what a therapeutic range seems to be for me- any higher and I become toxic/ I can't remember the valproic acid level, but it's lowish), I am pissed that my body can't seem to take being on these meds. As I said, I have resigned myself to a less than perfect system to try to stabilize, and once again may have to switch meds.

So, enough with my complaints-- anyone out there have these problems and continue on the meds? Especially the valproic acid-- unless I go raid a blood bank, I can't really increase my platelet levels. At least with the lithium, I can easily take levothyroxine sodium. Though my pdoc did say that some people end up needing to continue on the levothy. even if they discontinue the lith., and nobody is really sure why.

Bleah.

Link to comment
Share on other sites

When I was on Lithium, I was told that it is slowly toxic to the thyroid. I was told this so casually, something like "oh yeah, and you might have to take Synthroid the rest of your life." Needless to say, this was a deal breaker for me. I took it for about 3 months, and when it didn't help, I said to get me off of it immediatly.

How did you know that your platelet count was low? Only through a blood test? Or did you also have some symptoms? I take carbamazepine which, I believe, can also cause a low platelet count.

Link to comment
Share on other sites

Well, yes, lithium may be slowly toxic to the thyroid, but in most people, that means that 20, 30, 40 years down the pike they need to supplement. I'm not thrilled that this is happening so soon after starting up on it again (10 or so weeks), and on such a low dose. Considering how stoopid it's making me, too, it will probably be off my list of meds soon.

I found out about the platelet count from a blood test. My dad just told me today that he had a really bad virus about 20 years ago, and ever since then, his platelet count has been ridiculously low (65-80!!!). He takes a little while to clot, but is fine otherwise.

Link to comment
Share on other sites

Did you have bloodwork done immediately prior to starting these meds? If not, how do you know they are the causes of the issues?

Yes, I did. Wait, actually, I had been on lithium for a week (300 mg/day), but then had full bloodwork done when I got admitted to the hospital, before increasing the lithium or adding Depakote. My pdoc is also comparing my platelet count & TSH from bloodwork he has me get done yearly (or more often depending on what med I'm on). He also had me have full bloodwork done after I left the hospital, so he has a good idea of what was going on before. Also, even without the bloodwork, I would trust his opinion about these issues, because thyroid dysfunction is commonly linked to lithium, and lowered platelet counts to Depakote, and he has seen both problems many times in his practice (busy community mental health center).

Oh, and I had a ton of bloodwork done last year while my doctors were trying to figure out my clotting disorder... So I definitely have a good baseline.

Link to comment
Share on other sites

While lithium use is commonly associated with hypothyroid problems, no research has proven that lithium actually causes thyroid problems or how it would do so.

-It is wrong to say lithium is toxic to the thyroid gland.

-Jamison and Goodwin in their work quote numerous studies showing that people with Bipolar Disorder have abdout a 30% incidence of various thyroid problems, markedly above the population and regardless of lithium use.

The good news is that hypothyroid is easily reatable, the med has little or no side effect, and the improvements are noticeable.

Happy Iodine everyone!

a.m.

Link to comment
Share on other sites

While lithium use is commonly associated with hypothyroid problems, no research has proven that lithium actually causes thyroid problems or how it would do so.

-It is wrong to say lithium is toxic to the thyroid gland.

Actually, lithium definitely causes changes in thyroid function, including a reduction in hormone secretion. Normally, the body has ways to compensate for those changes, but some people are already compensating for some other insult against thyroid function, and adding lithium on top of that breaks the camel's back, so to speak. This review fingers thyroid autoimmunity (which is apparently more common among people with mood disorders) and age/sex as the secondary insults that increase the risk of thyroid issues during lithium treatment.

But yes, hypothyroidism is very easily treatable. I'm not seeing it being a factor that weighs so heavily against lithium treatment, especially since lithium is a very effective mood stabilizer.

Link to comment
Share on other sites

Thanks for the information about lithium/hypothyroidism. I didn't bother typing my whole conversation with my pdoc, but that is basically what he was saying. I'm not surprised that thyroid dysfunction is more likely in people with mood disorders, since hypo/hyperthyroidism can look an awful lot like a mood disorder all by itself. Won't it be great when all of the chemistry is broken down and understood about what is really going on with our brains?

So, enough with my complaints-- anyone out there have these problems and continue on the meds? Especially the valproic acid-- unless I go raid a blood bank, I can't really increase my platelet levels.

Any thoughts on this?

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...